A Lot of Blood or None at All

Another side effect of removing the Mirena coil is bleeding. It is considered normal to have some spotting and slight loss of tissue when the coil is removed.

Some women experience much heavier periods following the removal of the IUD and other have spotting for several months afterward between periods until the body adjusts to the hormonal changes that have taken place.

On the flip side of this coin is the lack of menses that can sometimes occur as a result of having had the Mirena in place and then removing it. Some women stop having a period after several months of having the Mirena IUD in place.

Once it is removed, then it can take one or more months for menstruation to begin again. This could also be an indication that the woman is pregnant. Lack of menses should be discussed with a physician to determine the cause.

Other Side Effects

Neurovascular episodes may occur when a Mirena is removed. What these episodes look like, specifically, may be a slowed heart rate (bradycardia), where the heart beats less than 60 times in one minute.

Another form of neurovascular interference that may be experienced is syncope, or fainting. Generally, these incidents are mild and usually occur while the woman is still in the clinic. Appropriate measures are taken by medical staff if it occurs.

If a woman does not want to keep using the Mirena and does not want to become pregnant, the Mirena should be removed in the first few days of starting menses.

If it is removed at any other time during the menstrual cycle, then proper contraception should be used beginning a week before the removal of the IUD.

The reason for using contraception before the removal of Mirena is because it is possible for sperm to live inside a woman's body for as long as five days.

Learn more about the various types of birth control on this page.

Login to comment

Post a comment